In 1922, Schwensen first reported a patient with BVT due to digitalis toxicity. BVT is a rare and severe form of ventricular tachycardia with its characteristic electrocardiographic manifestation. During tachycardia attacks, patients may experience palpitations, chest tightness, and syncope. Typical ECG manifestation of BVT are shown as follows. First, two different QRS morphologies alternate beat-to-beat in the same limb lead, that is, alternating upward and downward directions with wide or normal QRS waves; Second, chest leads often show alternating left and right bundle branch block-like morphologies; Third, the ventricular rate is 140 to 180 beats/min, and the R-R interval is regular or alternating in length; Fourth, the attack is mostly non-persistent or persistent and lasts only seconds to minutes, which can terminate spontaneously and can be recurrent; Last, morphology of lead V1 is QS or R. In this patient, there were two differrent QRS morphologies alternating beat-to-beat in the same limb lead with alternated R-R interval and wide QRS wave, which was consistent with the typical ECG manifestation of BVT.
Multiple hypotheses have been proposed to explain the mechanism of BVT. Recently, Bather et al. put forward a ping-pong physiology as the main mechanism, suggesting that there may be two or more ventricular foci with different trigger thresholds. During stress, sinus rhythm increase leads to delayed afterdepolarization by intracellular calcium overload. When the triggering threshold is reached, one ventricular foci is triggered first, and then a second ventricular site that reciprocally activiates the first, which can lead to BVT whose alternating morphologies can differ by width, axis, or bundle-branch block–like morphology according to the locations of these foci. Polymorphic ventricular tachycardia or fibrillation may be developed after the afterdepolarization is present at multiple foci. In this patient, the extracellular fluid K+ decreased and then the permeability of myocardial cell membrane to potassium was lowered, resulting in decreased K+ efflux, prolonged repolarization, and afterdepolarization, which in turn led to ventricular tachycardia or BVT through triggering mechanism. In addition, the decreased K+ effluxlow accelerates depolarization and causes an increase in automaticity, thereby inducing BVT.
Etiology-oriented treatment of BVT should be given in a timely and decisive manner. For those with BVT induced by digitalis toxicity, digitalis should be discontinued immediately combined with potassium and magnesium supplements. Lidocaine is preferred, but in the absence of poor efficacy, other antiarrhythmic drugs can be used instead. Amiodarone is not preferred since the tachyarrhythmia caused by digitalis poisoning is often combined with or potentially slow arrhythmia. If it is caused by hypokalemic periodic paralysis or hypokalemia, potassium should be supplemented in time. For BVT caused by such factors as coronary heart disease and cardiomyopathy, anti-arrhythmic drugs, including lidocaine and amiodarone, can be given during the active treatment of the primary disease. Pacing therapy is an effective method to terminate the tachycardia attack, and it is not suitable to treat with electric cardioversion. After correction of hypokalemia in this patient, the episode of BVT was terminated and no recurrence of BVT was noted during long-term follow-ups, confirming the diagnosis of hypokalemia-induced BVT.